Questions to Ask Before You Swallow Antidepressants

Antidepressants have become the go-to drugs of many doctors treating women—not just for depression but also for insomnia, weight loss and migraines. Yet the prescriptions may be creating more problems than they are solving. Click here to learn how to decide what’s right for you. Then, make sure you get these answers from your doctor

by Ginny Graves
pills yield sign image
Photograph: Oliver Mundy

If necessary, make a separate appointment with your doctor and get answers to the following:

Is this medication approved by the FDA to treat my condition“A drug that’s not approved isn’t necessarily ineffective, but it’s probably less well studied than approved medications,” says Caleb G. Alexander, MD, an antidepressant researcher at Johns Hopkins Bloomberg School of Public Health.

If it’s not FDA approved, what evidence is there that it
works? “You’re entitled to know what type of proof there is that an antidepressant will help you,” says Jennifer Wider, MD, a women’s-health specialist and spokesperson for the Society of Women’s Health Research.

What are the typical side effects? “Almost all medications have them, and it’s important to know what they are so you can weigh the pros and cons of taking a particular drug,” says Wider.

How long should it take for the drug to work? Most antide-pressants kick in within a few weeks, but it makes sense to ask what to expect.

How long will I have to stay on the medi-cation? “It’s a very good idea to discuss an exit strategy with your doctor since many people don’t want to stay on medication for the rest of their lives,” Wider says.

Is the drug covered by insurance when used off-label? Coverage varies by drug and illness, so check with your doctor or insurer.

Read: Antidepressants: The Pills We Can't Kick

Want MORE? Sign up for our weekly newsletter.

Share Your Thoughts!

Comments

Cyndeeanne 03.01.2013

I think too many Doctors prescribe too many off-label drugs for women, myself included. I had been experiencing a wide range of emotions after entering menopause. At the time I was also dealing with digestive problems that made me more depressed and kept me awake at night. My Doctor prescribed Paxil (an SSRI). He said it would level my emotions and also help with hot flashes.
After almost a year on Paxil, I was having more digestive problems, headaches and eventually I was worried that I was showing signs of early onset Alzheimer's. I couldn't finish a story, had trouble with basic vocabulary and would become fuzzy and confused. I went back to my Doctor, who gave me all of five minutes to talk about my concerns. After leaving his office with a new medication to help with the digestive problems, I went home and cried.
I then began to search the internet for my symptoms. I read more about Paxil and possible side effects. I had almost all of them (including memory loss, confusion, loss of appetite, etc.). I stopped taking Paxil altogether which sent me into withdrawl. The withdrawl was about ten times worse, but fortunately the most harh symptoms only lasted a couple of weeks, others a couple of months.
Now I have a new Doctor who actually listens to me. At my first appointment we talked for about forty-five minutes. He asked me to keep a food diary for my digestive problems and suggested probiotics. I have been feeling so much better in the last three months than I have in the last three years! What I learned from this experience is: if your Doctor doesn't have time to listen, he can't make an informed decision as to how to treat you. Most importantly, ask as many questions as possible about medications. I never realized that most of the problems I was battling that were seemingly unrelated, were all being caused by one medication.

Post new comment

Click to add a comment